Alert archive / Michigan / Frost Advisories in 2023

Frost Advisory 2, NWS Gaylord, MI

May 16, 202321 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 16, 2023, 3:48 AM EDT for 21 counties in Michigan. It took effect at May 17, 2023, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 16, 2023, 3:48 AM EDT (07:48 UTC)
In effect from
May 17, 2023, 1:00 AM EDT
Expired
May 17, 2023, 7:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI
All 21 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 11 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3115 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS73 KAPX 160748
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
348 AM EDT Tue May 16 2023

MIZ016>018-021>036-099-162000-
/O.NEW.KAPX.FR.Y.0002.230517T0500Z-230517T1100Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, 
Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, 
Lake City, Houghton Lake, West Branch, Tawas City, and Charlevoix
348 AM EDT Tue May 16 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 1 AM to 7 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JZ
3 follow-up statements
444 
WWUS73 KAPX 161845
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
245 PM EDT Tue May 16 2023

MIZ020-098-170245-
/O.EXA.KAPX.FR.Y.0002.230517T0500Z-230517T1100Z/
Leelanau-Beaver Island and surrounding islands-
Including the cities of Northport and St. James
245 PM EDT Tue May 16 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 34 degrees will result in frost 
  formation.

* WHERE...Leelanau County, and Beaver Island and surrounding 
  islands.

* WHEN...From 1 AM to 7 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ016>018-021>036-099-170245-
/O.CON.KAPX.FR.Y.0002.230517T0500Z-230517T1100Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, 
Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, 
Lake City, Houghton Lake, West Branch, Tawas City, and Charlevoix
245 PM EDT Tue May 16 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 1 AM to 7 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
498 
WWUS73 KAPX 170213
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1013 PM EDT Tue May 16 2023

MIZ016>018-020>036-098-099-171015-
/O.CON.KAPX.FR.Y.0002.230517T0500Z-230517T1100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, 
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, 
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, 
St. James, and Charlevoix
1013 PM EDT Tue May 16 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 7 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
297 
WWUS73 KAPX 171047
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
647 AM EDT Wed May 17 2023

MIZ016>018-020>036-098-099-171200-
/O.EXP.KAPX.FR.Y.0002.000000T0000Z-230517T1100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, 
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, 
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, 
St. James, and Charlevoix
647 AM EDT Wed May 17 2023

...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

However, areas of frost could return to northern Michigan again
tonight. Frost is most likely in north central and northeast lower
Michigan.

$$

JZ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 3:45 AM EDT, 3 minutes earlier.

Area forecast discussion, May 16, 3:45 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
345 AM EDT Tue May 16 2023

.NEAR TERM...(Today through Tonight)
Issued at 345 AM EDT Tue May 16 2023

...Areas of frost likely again tonight...

High Impact Weather Potential...flirting with red flag fire wx
conditions today in my se zones. Frost chances increasing tonight.

A cold front is just north of Lk Huron and crossing northern
Superior, dropping southward. A wave is along this front in n
central Superior. These features are forced by a fast-moving,
digging shortwave, rotating around a broader ne Canada upper low.
The front will cross the area fairly quickly today (exiting south
by late afternoon), resulting in veering winds and the onset of
cold/dry advection.

Precip chances aren't terribly impressive. A band of thicker
layered clouds is on the cool side of the front, and will invade
the area for several hours today. Better forcing/moisture will
pass us by to the ne. But the 5k-15k ft layer will moisten
appreciably over eastern upper MI this morning. Further, lapse
rates will steepen to 7-7.5C/km when lifting from 700mb this
morning. Will mention a stray shower possible this morning in
eastern upper MI, especially Chippewa Co. Otherwise no precip,
just a band of partly to mostly cloudy skies dropping southward
across the area, decaying/exiting toward sunset. Behind the band,
eastern upper will clear fastest, by 4 pm or so.

Temps will warm nicely in the mostly clear skies ahead of the
front. (And noting that temps are still in the 50s in many places
at this hour.) Temps will be further warmed in the se by
downsloping w to nw winds. Mid to upper 70s are expected along and
s of a line from W Branch to OSC. Not surprising, this is also
where RH levels are lowest, bottoming out right at critical values
of circa 25%. Consideration was given toward issuing the Red Flag
Warning for Ogemaw-Iosco-Gladwin-Arenac Cos. But with this /not/
looking like a clear-cut case, and with green-up advancing every
single day, am going to let the next shift chat with land
management types later this morning.

Highs from around 60f in central/western Chip Co, to upper 70s
near Saginaw Bay.

Skies quickly clear this evening, and stay that way. The pressure
gradient is somewhat tight behind the departing front, but with
clear skies, expect all but well-exposed locations to decouple.
Temp guidance has gone colder tonight, with a lot of mid 30s
(noting that good ol' MOS has plenty of lower 30s in the usual
colder spots). Am going a get a frost advis up for most of
northern lower MI, excepting Gladwin/Arenac, and Leelanau. Note
that for coastal counties, inland areas are much more likely to
have frost issues than closer to the coast. (Also note we are not
issuing frost headlines for eastern upper MI yet.)

Min temps 30s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 345 AM EDT Tue May 16 2023

High Impact Weather Potential...Areas of frost Wednesday night, Fire
weather potential for Thursday.

Pattern Synopsis/Forecast and Possible Impacts...Wednesday, with the
front having gone through, the day before, the temperatures cool so
that we struggle to get to 60 in may areas. With the sunshine, not
sure that there won't be some temperatures that won't get to 60.
However with the sfc high over us and the cool air, we will radiate
again, allowing for temperatures to cool to the mid 30s at least. So
expecting areas of frost over portions of the forecast area.
Thursday, with the 500 mb high having built into the region, and
Hudson Bay high having descended into New England/Lower Great Lakes,
the return flow will warm the region significantly so that
temperatures will be in the lower to possibly mid 70s, the min RH
will be 25% or lower again and the winds will be SW at 10-15 mph and
gusts to 20 mph. So we are pushing for another possible critical
fire weather day. However, in the evening, the rain begins to move
in with the cold front. The ECMWF/CMC is slower with this system so
it may not get into the forecast area until Friday.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 345 AM EDT Tue May 16 2023

High Impact Weather Potential...Minimal at this point, but could see
some critical Fire days early next week.

Extended (Friday through Monday)...Friday, The GFS has rain showers
in N Lower and the UP by 12z/Fri, while the ECMWF has it just
getting into the forecast area, by then. The CMC doesn't bring any
chances in until late Friday afternoon or early evening, and that's
mainly NW Lower and E Upper. Think that the ECMWF middle ground is
probably the better solution. The NBM is more toward the GFS idea at
this point, So the rain may be over done. Saturday, Based on the
Friday solutions, the models are about the same with timing, as the
GFS is drying out. The ECMWF dries out by Saturday night, and the
CMC has showers through the night and dries out Sunday. Sunday,
Looks dry on the models, although the GFS and CMC are trying to
start some showers as the front moves through the region. ECMWF is
dry, as is the NBM. Monday, the day is dry, but the night looks to
have rain on the ECMWF. The GFS, CMC and NBM are dry through Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM EDT Mon May 15 2023

VFR conditions will continue across all of Eastern Upper and
Northern Lower Michigan thru Tuesday night despite the passage of
a moisture-starved cold front on Tuesday. This front will provide
increasing clouds and just a slight chance of sprinkles on
Tuesday. Surface winds will remain from the W/SW AOB 10 kts
overnight...and then shift to the north and strengthen to 10 to
20 kts on Tuesday behind the cold front.

&&

.MARINE...
Issued at 345 AM EDT Tue May 16 2023

A cold front is dropping south across Lk Superior early this
morning, and this front will continue south across the area today.
West winds ahead of the front will become nw and then n behind it
today, while also becoming somewhat gustier. Will take a harder
look at whether a small craft advisory may be needed, especially
on parts of Lk Huron. Somewhat breezy ne winds tonight, will
become light/variable by Wed night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 1 AM to 7 AM EDT Wednesday for MIZ016>018-
     021>036-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...JZ
Hazardous weather outlook, May 15, 9:50 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
950 PM EDT Mon May 15 2023

MIZ016>018-020>036-041-042-086>088-095>099-170200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
950 PM EDT Mon May 15 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost conditions return late Tuesday night and Wednesday night.

Critical fire weather conditions are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-170200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
950 PM EDT Mon May 15 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:26 AM EDTRed Flag WarningAPXAlcona, Arenac, Gladwin, Iosco, Missaukee, Ogemaw and 2 more13 hr
May 16, 9:50 AM EDTSmall Craft AdvisoryAPX16 hr

Nearby

Frost Advisories in Michigan, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.